Alert archive / South Carolina / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 49, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Jun 14, 2002, 3:11 PM EDT for Georgetown County, South Carolina. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 14, 2002, 3:11 PM EDT (19:11 UTC)
- Expired
- Jun 14, 2002, 4:00 PM EDT
- In force
- 49 min
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
County Georgetown County, SC
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 14, 3:40 PM EDT | Thunderstorm Wind 52 E | Murrells Inlet, SC | Trained spotter estimated 60 mph wind gust. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 14, 1:30 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 7.2 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 682 J/kg
- Mixed-layer CIN
- -97 J/kg
- Mixed-layer LCL
- 1218 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KILM 141911 SVRILM SCC043-142000- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WILMINGTON NC 311 PM EDT FRI JUN 14 2002 THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GEORGETOWN COUNTY IN NORTHEAST SOUTH CAROLINA * UNTIL 400 PM EDT * AT 308 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 12 MILES SOUTHWEST OF GEORGETOWN...MOVING NORTHEAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... GEORGETOWN AT 320 PM MURRELLS INLET AT 345 PM IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...HEAVY RAIN AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON NC. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT FRIDAY EVENING FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA. .END $$ JAQ LAT...LON 3333 7960 3314 7941 3345 7889 3367 7918
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 1:40 PM EDT, 1 hour 31 minutes earlier.
Area forecast discussion, Jun 14, 1:40 PM EDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 140 PM EDT FRI JUN 14 2002 SPC HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR A PORTION OF SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA TIL 700 PM. ACTIVITY THIS EVENING SHOULD BE IN ASSOCIATION WITH PRE-FRONTAL TROUGH/DIFFERENTIAL HEATING BOUNDARY. MSAS INDICATING STRONG INSTABILITY AND SURFACE MOISTURE FLUX CONVERGENCE RIGHT ALONG COAST WITH A MUCH WEAKER MAXIMA DOWN AROUND CAE. A STRONG SHORT WAVE IS LIFTING NORTHEAST WELL OFF THE COAST OF GEORGIA AND SOUTH CAROLINA AND SUBSIDENCE/DRYING IN ITS WAKE MAY INHIBIT WIDESPREAD CONVECTION THIS EVENING. HOWEVER...GIVEN MAGNITUDE OF INSTABILITY AND WITH SURFACE BOUNDARY TO HELP FOCUS CONVECTION AND SLIGHT COOLING/DRYING ALOFT WILL MAINTAIN LIKELY POP. CONVECTION SHOULD DEVELOP VIRTUALLY OVERHEAD. AVN HAS STRONGEST WINDS ALOFT...NEAR 40 KT. COULD BE ISOLATED WIND DAMAGE BUT LARGE HAIL MAY BE MORE OF A THREAT WITH WET BULB ZEROS NEAR 10000 FT. COLD FRONTAL PASSAGE TONIGHT BETWEEN 06Z AND 10Z. SHORTWAVE RIDGE FOLLOWS FOR SATURDAY AND SATURDAY NIGHT. LONGWAVE UPPER TROUGH PERSISTING ALONG EAST COAST INTO EARLY NEXT WEEK. A WEAK SURFACE TROUGH IS EXPECTED TO APPROACH THE AREA SUNDAY SUNDAY NIGHT AND MOVE SLOWLY OFF THE COAST MONDAY AND MONDAY NIGHT. WILL KEEP POPS OUT THROUGH SUNDAY NIGHT AS NOT LOOKING AS IF MOISTURE DEEP ENOUGH TO WARRANT POPS WITH DEEP WEST OR WEST SOUTHWEST FLOW. UPPER FLOW BECOMES PROGRESSIVELY NORTHWEST MONDAY AND MONDAY NIGHT. DECENT OMEGA AND INSTABILITY COUPLED WITH APPROACH OF H5 SHORTWAVE TROUGH MONDAY AND MONDAY NIGHT WARRANTS A SMALL POP. HIGH PRESSURE BUILDING ACROSS THE AREA FROM NORTHWEST TUESDAY AND PASSING NORTH OF THE AREA AND OFFSHORE WEDNESDAY BUT STILL RIDGING BACK TO THE COAST THURSDAY AND FRIDAY. MARINE: SEAS 2 TO 4 FT AND BUOYS INDICATING SOUTHWEST WIND 15 KT. GRADIENT WILL TIGHTEN UP THIS EVENING AHEAD OF BOUNDARY BUT NOT EXPECTING WIND AND SEAS TO BREECH SMALL CRAFT ADVISORY THRESHOLD. WILL MENTION HIGHER WIND AND SEAS IN THUNDERSTORMS. WIND COMING AROUND TO WEST AND THEN NORTHWEST ON SATURDAY AND THEN BACK TO SOUTHWEST ON SUNDAY. FCSTID = 27 PRELIMINARY NUMBERS ILM 72 89 64 87 / 60 10 0 10 LBT 68 89 61 87 / 30 10 0 10 FLO 68 90 61 88 / 30 10 0 10 MYR 72 86 65 86 / 60 10 0 10 .ILM... NC...NONE. SC...NONE. DIGIORGI
In the hours before
Local storm report, Jun 14, 2:50 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
250 PM EDT FRI JUN 14 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0240 PM 15 E ELIZABETHTOWN NC .75 INCH HAIL
06/14/02 BLADEN REPORTED BY SPOTTERSLocal storm report, Jun 14, 3:02 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
302 PM EDT FRI JUN 14 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0250 PM BLADENBORO NC WIND DAMAGE
06/14/02 BLADEN TREE DOWNREPORTED BY LAW
ENFORCEMENTThe office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 2:34 PM EDT | Severe Thunderstorm Warning | ILM | Williamsburg | 26 min |
| Jun 14, 3:41 PM EDT | Severe Thunderstorm Warning | ILM | Horry | 34 min |
| Jun 14, 4:02 PM EDT | Special Marine Warning | ILM | 58 min | |
| Jun 14, 4:02 PM EDT | Special Marine Warning | ILM | 58 min | |
| Jun 14, 4:23 PM EDT | Special Marine Warning | ILM | 67 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.